West Virginia, 2013

Hail in West Virginia, August 31, 2013

August 31, 2013 · NWS RNK · 1 event in 1 county or zone

S. A strengthening upper level storm system was diving southeast from the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An unstable northwest flow aloft persisted across the region thanks to an equally persistent strong subtropical ridge across the central U.S. A strengthening upper level storm system was diving southeast from the Great Lakes. The air mass across the region was unseasonably warm for late August, and as a result was quite unstable. These factors combined to produce isolated severe thunderstorms. The initial thunderstorms developed across far southwest Virginia and southeast West Virginia during the early to mid-afternoon as a result of outflow boundaries from overnight thunderstorms that moved through Kentucky, Tennessee and western West Virginia. The thunderstorms propagated and developed eastward through the evening, impacting much of the Blacksburg, VA County Warning Area (CWA).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 31, 12:30 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 31, 12:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT AUG 31 2013

.SYNOPSIS...
A WARM FRONT MOVES EAST ACROSS THE AREA THIS AFTERNOON.
MEANWHILE...A COLD FRONTAL BOUNDARY WILL SAG SOUTHEAST TO THE OHIO
RIVER BY SUNDAY BEFORE DISSIPATING. THE NEXT MAIN FRONT WILL MOVE
IN MONDAY AND BRING A DRIER AIRMASS TO THE REGION FOR THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM EDT SATURDAY...

TWO SHORT WAVES COMING ACROSS THE OHIO VALLEY THIS MORNING. THE
NORTHERN WAVE IS EXPECTED TO TRACK EAST INTO NORTHERN VIRGINIA.
STORMS WITH THIS WAVE HAVE BEEN WEAKENING AS THE GUST FRONT OUT
RUNS THE PRECIPITATION. THIS GUST FRONT...COMING ACROSS THE
ALLEGAHNY HIGHLANDS AND SE WV AT 130 PM...MAY PLAY A ROLE WITH
AFTERNOON CONVECTION ACROSS THE NORTHERN AND EASTERN PORTIONS OF
RNK CWA.

THE SOUTHERN SECOND WAVE COMING ACROSS NORTHERN KY HAS THE
STRONGER STORMS THIS MORNING. THE BEHAVIOR OF THIS LINE AND
CORFIDI VECTORS FOR THIS AFTERNOON HAS THESE STORMS DIVING
SOUTHEASTWARD TOWARDS TENNESSEE. IF THIS IS THE CASE...THE FOCUS
FOR THE STRONGER ACTIVITY MAY STAY TO OUR SOUTHWEST. HOWEVER AT
130 PM...OUTFLOW BOUNDARIES GENERATING STORMS ACROSS EXTREME SW
VA. THESE STORMS WILL MOVE ACROSS THE MOUNTAINS THROUGH THE REST
OF THE AFTERNOON. BY LATE AFTERNOON...STORMS SHOULD BE ALONG THE
BLUE RIDGE. THESE STORMS MAY DECAY TRACKING EAST...THEN OUTFLOW
BOUNDARIES AND A SURFACE LEE TROUGH WILL HAVE STORMS FIRING IN THE
PIEDMONT LATE THIS AFTERNOON AND EVENING.

IF THESE SHOWERS WEAKEN IN WESTERLY FLOW...THE NORTHERN WAVE AND
OUTFLOW BOUNDARY SHOULD WORK WITH A LEE TROUGH IN THE EAST TO
BRING SOME STRONGER TO POSSIBLE ISOLATED SEVERE STORMS TO THE
PIEDMONT.

PREVIOUS VALID DISCUSSION...

LOOKING AT SMALL AREA OF CONVECTION OVER NE TN/SW VA INTO WRN NC
THIS MORNING IN ASSOCIATION WITH WEAK WARM FRONT SITUATED ACROSS ERN
KY INTO WRN NC. WILL HAVE POPS AROUND THIS AREA IN THE LOW CHANCE
RANGE/SLIGHT CHANCE RANGE THRU DAWN. EXPECT PATCHY FOG THIS MORNING
AS WELL.

TODAY...THIS WARM FRONT WORKS ENE INTO THE BLUE RIDGE AND NRN
VA...WITH UPSTREAM SHORTWAVE WORKING FROM OHIO AROUND DAWN INTO WRN
MD/ERN WV BY LATE AFTERNOON. MAIN FOCUS FOR ORGANIZED CONVECTION
LOOKS TO STAY JUST NORTH OF US TODAY...BUT PLENTY OF LOW LVL
MOISTURE/THETA-E AND INSTABILITY WILL ALLOW FOR SHOWERS AND STORMS
TO DEVELOP/MOVE INTO THE MTNS THIS MORNING THEN SLIDE EAST TOWARD
THE PIEDMONT IN THE AFTERNOON. OVERALL THE CONVECTION WILL BE
SCATTERED WITH BEST FOCUS STAYING ACROSS THE MTNS IN THE HIGHER
THETA-E AIR. SKIES WILL START OUT CLEAR TO PC IN THE EAST TO MOSTLY
CLOUDY OVER THE FAR SW THIS MORNING...THEN CU/TCU EXPECTED TO
DEVELOP IN THE LATE MORNING THRU AFTERNOON. SW FLOW WILL PROVIDE
ENOUGH MIXING TO GET SUNSHINE AT ALL LOCATIONS SO SKIES OVERALL WILL
RANGE FROM MOSTLY SUNNY IN THE EAST TO PARTLY SUNNY IN THE WEST
EARLY THEN 50/50 OUTSIDE OF THUNDERSTORMS THIS AFTERNOON. WITH WARM
FRONT SCOURING OUT THE INSITU WEDGE LEANED HIGHS TOWARD THE MAV OUT
EAST THEN TOWARD COOLER MET IN THE WEST GIVEN BETTER THREAT OF
STORMS. STILL WARM WITH HIGHS RANGING FROM THE LOWER 80S WEST TO
UPPER 80S/NEAR 90 PIEDMONT.

TONIGHT...THE SHORTWAVE EXITS EAST SWINGING A VORT EAST OF THE
PIEDMONT BY MIDNIGHT. COULD SEE RESIDUAL SHOWERS/STORMS ACROSS THE
EAST...BUT MAINLY ISOLATED. NEXT UPSTREAM SHORTWAVE SWINGS ACROSS
OHIO/INDIANA AFTER MIDNIGHT INTO WV. THE LATEST ECMWF APPEARS JUST A
TAD SLOWER THAN THE NAM/GFS WITH THIS FEATURE AND GIVEN THE WEAK
FLOW ALOFT...THINK THIS SLOWER SOLUTION WILL BE MORE CORRECT. STILL
APPEARS ORGANIZED STORMS ACROSS THE OHIO VALLEY MAY REACH THE SE WV
COUNTIES TOWARD DAWN SUNDAY SO KEPT POPS IN THE CHANCE RANGE ALL
NIGHT HERE SEEING THAT THE AIRMASS STAYS IN FAVORABLE CONDITIONS FOR
SHOWERS/STORMS TO LINGER ALL NIGHT WITH OUTFLOW INTERACTIONS.
WARM/MUGGY WITH LOWS MID 60S WEST TO UPPER 60S/AROUND 70 EAST.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 400 AM EDT SATURDAY...

WILL START SUNDAY MORNING OFF WITH SPOTTY SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS OUR FAR WESTERN RIDGELINES...WITH
COVERAGE INCREASING AND SPREADING EAST THROUGH THE DAY AS AN UPPER
LEVEL TROUGH APPROACHES...SHIFTING WINDS ALOFT MORE SOUTHWESTERLY
AND LESS DOWNSLOPE WHILE AT THE SAME TIME INCREASING ATMOSPHERIC
INSTABILITY. BELIEVE THE BETTER CHANCES FOR STRONG STORMS...
ALTHOUGH STILL ONLY A MARGINAL THREAT...WILL BE FOUND ACROSS THE
PIEDMONTS WHERE BETTER HEATING/DESTABILIZATION WILL TAKE PLACE.
LOCALLY HEAVY RAIN WILL ALSO BE A POSSIBILITY AS TROPICAL MOISTURE
POOLS ACROSS THE REGION AHEAD OF AN APPROACHING COLD FRONT...AND
LIGHT UPPER LEVEL WINDS WILL RESULT IN SLOW STORM MOVEMENT.

MONDAY WILL BE SIMILAR TO SUNDAY IN MANY WAYS...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING WITH AFTERNOON HEATING AS THE COLD FRONT
PROGRESSES EAST FROM THE MISSISSIPPI RIVER VALLEY. CONFIDENT IN
GOING WITH LIKELY RAIN CHANCES ACROSS THE MOUNTAINS DURING THE
AFTERNOON AND EVENING. HOWEVER...THE BASE OF THE UPPER TROUGH WILL
BE PASSING OVERHEAD...SHIFTING OUR MID AND UPPER LEVEL WINDS MORE
WESTERLY AND DOWNSLOPE...WHICH WILL BEGIN TO ACT AGAINST THE
CONVECTION IN THE PIEDMONTS. AS SUCH...KEPT RAIN CHANCES EAST OF THE
BLUE RIDGE IN THE CHANCE CATEGORY...AND WILL BE LOOKING FOR MORE
PULSE VARIETY STORMS THERE. OUTSIDE OF THAT...LOCALLY HEAVY RAIN AND
A FEW STRONG STORMS WILL AGAIN BE POSSIBLE INTO LATE EVENING.

THE COLD FRONT WILL ENTER OUR SOUTHEAST WEST VIRGINIA COUNTIES EARLY
TUESDAY MORNING...AND WILL CONTINUE EAST...EXITING OUR AREA TOWARD
THE COAST DURING THE AFTERNOON. THE TRULY DRIER AIR WILL LAG A FEW
HOURS BEHIND THE FRONT...SO MAY SEE A FEW SHOWERS AND THUNDERSTORMS
DEVELOP SOUTH OF INTERSTATE 81 DURING THE AFTERNOON...BUT ANY
CONVECTION ACROSS OUR AREA WILL DIMINISH QUICKLY DURING THE EVENING
AS HEATING ENDS. CANADIAN HIGH PRESSURE WILL THEN CONTROL OUR
WEATHER PATTERN THROUGH THE REST OF THE NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 400 AM EDT SATURDAY...

A STRONG RIDGE CONTINUES IN THE WEST...WHILE AMPLIFYING TROUGH
ANTICIPATED IN THE EAST. HIGH PRESSURE WILL CONTROL OUR WEATHER
PATTERN FOR WEDNESDAY AND THURSDAY...RESULTING IN DRY CONDITIONS
WITH MOSTLY CLEAR SKIES...OUTSIDE OF EARLY MORNING FOG. ANOTHER COLD
FRONT WILL DROP SOUTHEAST ACROSS THE REGION FOR THE END OF THE
WORKWEEK AND...ALTHOUGH THERE WILL BE VERY LITTLE RETURN MOISTURE
BUILDING INTO THE AREA...FELT THAT THERE WAS JUST ENOUGH MOISTURE
AND INSTABILITY TO ADD THE MENTION OF ISOLATED TO SCATTERED
CONVECTION WITH FRONTAL BOUNDARY.

TEMPERATURES DURING THE PERIOD WILL RUN COOLER THAN NORMAL FOR OUR
AREA...RANGING FROM THE MID 70S IN THE WEST TO LOWER 80S IN THE EAST
FOR DAILY HIGHS. LOW TEMPERATURES WILL GENERALLY BE FROM THE UPPER
40S IN THE MOUNTAINS TO THE MID 60S IN THE PIEDMONT.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
AS OF 115 PM EDT SATURDAY...

CONVECTION IS TRACKING SOUTHEAST ALONG A WARM FRONT THIS
AFTERNOON. MAIN CONVECTION IS TRACKING ACROSS WESTERN KENTUCKY AND
MAY STAY SOUTH OF THE AREA. HOWEVER NEW DEVELOP FROM OUTFLOW
BOUNDARIES WILL DISRUPT TRAVEL ACROSS EXTREME SW VA THROUGH EARLY
THIS AFTERNOON. BLUEFIELD IS THE ONLY AIRPORT IN THE PATH OF THESE
STORMS. THESE THUNDERSTORMS WILL IMPACT BLF THROUGH 19Z
TODAY...THEN LIGHT SHOWERS UNTIL SUNSET. THUNDERSTORM COVERAGE
APPEARS TO BE TRACKING TO THE EAST-SOUTHEAST STAYING SOUTH BCB/ROA
THROUGH MID AFTERNOON. OUTFLOW BOUNDARIES WILL LIKELY BRING
CONVECTION OVER THESE AIRPORTS THIS AFTERNOON. TIMING AND
CONFIDENCE IN QUESTION...THEREFORE WILL KEEP VCTS FOR NOW AND
AMEND IF NEEDED. LYH/DAN MAY ALSO SEE A FEW STORMS LATE THIS
AFTERNOON INTO THIS EVENING. CONFIDENCE IS LOW ON TIMING AND AREAL
COVERAGE TO ALSO ONLY HAVE VICINITY WORDING.

LOOKS LIKE THE SHOWERS/STORMS WANE OVERALL THIS EVENING WITH LOSS
OF HEATING AND BEING BETWEEN TWO UPPER WAVES. NEXT WAVE ARRIVES
SUNDAY WITH ANOTHER THREAT OF STORMS...EVEN HIGHER AS FRONT
APPROACHES. PRIOR TO THIS APPEARS ENOUGH CLEARING FOR FOG
DEVELOPMENT AT LEAST AT BCB/BLF/LWB AFTER MIDNIGHT.

COLD FRONT NOT EXPECTED TO MOVE THROUGH UNTIL MONDAY WITH DRIER
AIR PUNCHING IN BEHIND FOR TUE-WED. VFR EXPECTED MOST OF THE TIME
OUTSIDE OF CONVECTION AND ANY LATE NIGHT/EARLY MORNING FOG AND/OR
LOWER STRATUS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...RCS/WP
SHORT TERM...NF
LONG TERM...KK/NF
AVIATION...RCS/WP
Hazardous weather outlook, Aug 31, 2:44 AM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 AM EDT SAT AUG 31 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
344 AM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT SCATTERED THUNDERSTORMS LATE THIS MORNING THROUGH TONIGHT
TO BRING AT TIMES...HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND POSSIBLY GUSTY TO DAMAGING WINDS. LOCALIZED
FLOODING IS NOT OUT OF THE QUESTION ESPECIALLY IN THE MOUNTAINS
AND URBAN AREAS AS THESE STORMS WILL NOT BE MOVING TOO FAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING
SUNDAY AND MONDAY. A FEW STORMS BOTH DAYS MAY BECOME STRONG TO
SEVERE...AND CAPABLE OF PRODUCING DAMAGING WINDS. IN
ADDITION...THESE STORMS WILL LIKELY BE SLOW MOVING...AND CAPABLE
OF PRODUCING LOCALLY HEAVY RAIN WHICH MAY LEAD TO FLASH FLOODING.

FOR TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 12:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT SAT AUG 31 2013

VAZ007-009-010-012-WVZ042-311815-
SMYTH VA-BLAND VA-TAZEWELL VA-WYTHE VA-MERCER WV-
111 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR RICHLANDS...MOVING TO THE EAST AT 20
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BURKES GARDEN...
  TAZEWELL...
  RICHLANDS...
  SALTVILLE...
  AND RURAL RETREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8155
      3726 8150 3727 8142 3735 8135 3736 8130
      3689 8118 3683 8174 3693 8183 3695 8182
      3696 8178 3705 8182 3712 8189 3715 8190
TIME...MOT...LOC 1708Z 271DEG 16KT 3710 8182

KK
Special weather statement, Aug 31, 12:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT SAT AUG 31 2013

VAZ018-019-WVZ044-311815-
CRAIG VA-ALLEGHANY VA-MONROE WV-
113 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR RAINES CORNER...MOVING TO THE EAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  UNION...
  PAINT BANK...
  SINKING CREEK...
  MAGGIE...
  AND SWEET SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3767 8017 3740 8017 3744 8050 3746 8049
      3748 8051 3748 8055 3745 8060 3746 8072
      3764 8072
TIME...MOT...LOC 1708Z 271DEG 16KT 3755 8063

KK

The radar

The Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
August 31, 1:00 PM EST
Where
Monroe County, 0.26 mi N of Lindside
Measured
1 in hail
Reported by
Public
Coordinates
37.454, -80.670

The public observed quarter-sized hail along U.S. 219 at Spruce Run Road just north of downtown Lindside.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475542.